WARNING: This story contains graphic images.
TORONTO – A police advisory warning the Niagara Region to be cautious of a flesh-eating heroin substitute called Krokodil has garnered international media attention and the wariness of drug addicts in the community.
Last week, Niagara Police said there were two suspected cases of Krokodil use. Now, investigators and organizations that help drug addicts use safely say that those two incidents have not been medically confirmed.
“There’s no medical proof that it’s actually here. There’s been some wounds people say looks like the effects of Krokodil, but it also could be from different infections, dirty needles, a bad batch or what it might be,” Niagara Police Const. Derek Watson told Global News.
There were also media reports that only one of the cases has been debunked. That’s not the case, Det. Sgt. Terry Thomson said.
There are only a few ways to confirm Krokodil was being used: a hospital would have to order a blood test, samples could be sent to Health Canada or authorities would have to get in touch with someone who mixed the drugs, Thomson explained.
Last week, a local media outlet reported that there were two cases of people addicted to the drug. It was believed to be the first time the deadly street drug had been found in Canada. By Wednesday night, Niagara Police issued a warning to the public – that statement was reported across Canada and even around the world.
“I’ve been swamped with media requests for TV, radio, newspapers,” Thomson said.
“We’re the only area that so far [in Canada] has reported that this could possibly be affecting our community. It caused massive media attention.”
Krokodil, or desomorphine, is made with a combination of household chemicals – iodine, gasoline, red phosphorus, lighter fluid and paint thinner. It’s mixed with codeine, either in the form of pills or syrup. Then it’s usually injected immediately and without any purification, according to the New York State Office of Alcoholism and Substance Abuse Services.
Krokodil is a cheap heroin substitute that can be easily cooked at home. Reports say it’s highly addictive and short-lasting – that means addicts are constantly cooking and then using.
The drug surfaced internationally about a decade ago, according to the U.S. Drug Enforcement Administration. By 2009, it gained popularity in Russia. Reports suggest that in Canada, demand for Krokodil has appeared as OxyContin went off the market.
Long-time users apparently get “greenish and scaly” skin due to damaged blood vessels, thrombosis (blood clotting) and damaged soft tissues at the injection site.
“The skin’s appearance is similar to a crocodile’s scaled and rugged skin. The skin injuries can eventually develop into severe tissue damage,” the DEA says. Usually, these conditions lead to amputation and even death.
The photos surfacing online are graphic: bruised skin covered in sores and scarred, decaying limbs showcasing protruding bones.
This is what drug abuse workers on the ground saw in the people they were helping, Glen Walker, executive director of AIDS Niagara, told Global News. There have been more than two people presenting with these unusual injuries.
“Blackened spots and you can actually get areas where skin would just die and there’d be a crater or a big hole. If you look on the Internet, you can see what the wounds might look like,” Walker said.
“Some people were reporting that when they inject, they felt a really strong burning sensation. That’s not heroin. Something could be mixed in or it could be Krokodil,” he explained.
AIDS Niagara runs a Streetworks needle exchange program, doling out clean needles and other supplies. That’s how it became aware of these wounds they’d never seen before.
“Many of our clients are scared. There is a lot of concern out there,” he said.
On Thursday, police, officials from addictions centres, and public health authorities are coming together to discuss the suspected cases.
© 2013 Shaw Media